Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS New York, NY

August 4, 2005Bronx County, New York County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 4, 2005, 3:08 PM EDT for Bronx County, New York County, New York. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 3:08 PM EDT (19:08 UTC)
Expired
Aug 4, 2005, 3:46 PM EDT
In force
38 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bronx County, NY, New York County, NY

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:13 PM EDTTSTM WND GST 55Harlem, NY
Aug 4, 3:25 PM EDTTSTM WND DMGMott Haven, NYNUMBEROUS TREES DOWN...TREES ON CARS...5 LIGHT POLES DOWNED REPORTED IN SOUTH BRONX.
Aug 4, 3:25 PM EDTTSTM WND DMGMott Haven, NYNUMBEROUS TREES DOWN...TREES ON CARS...5 LIGHT POLES DOWNED REPORTED IN SOUTH BRONX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 041909
SVROKX
NYC005-061-041945-
/O.NEW.KOKX.SV.W.0041.050804T1908Z-050804T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
308 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANHATTAN IN SOUTHEAST NEW YORK.
  BRONX COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 345 PM EDT.

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARLEM...OR NEAR MOTT HAVEN...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOTT HAVEN BY 330 PM EDT.
  NEAR EAST TREMONT BY 345 PM EDT.

THE TOWNS OF WASHINGTON HEIGHTS...FORDHAM AND WOODLAWN ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4094 7402 4083 7407 4078 7392 4089 7378

$$

REYNOLDS
2 follow-up statements
000 
WWUS51 KOKX 041935
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
333 PM EDT THU AUG 4 2005

NYC061-041943-
/O.CAN.KOKX.SV.W.0041.000000T0000Z-050804T1945Z/
NEW YORK NY-
333 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR MANHATTAN HAS BEEN 
CANCELLED...

AT 327 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE EARLIER WARNING HAS MOVED EAST OF 
MANHATTAN...ALTHOUGH SOME LOCALLY HEAVIER RAINS WILL CONTINUE UNTIL 
ABOUT 400 PM. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

$$

NYC005-041945-
/O.CON.KOKX.SV.W.0041.000000T0000Z-050804T1945Z/
BRONX NY-
333 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BRONX COUNTY UNTIL 345
PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHERN BRONX...NEAR MOTT 
HAVEN...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM S WILL BE...
  NEAR EAST TREMONT BY 345 PM EDT.

THE TOWNS OF FORDHAM AND WOODLAWN ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM. 

LAT...LON 4084 7390 4091 7391 4092 7390 4089 7382
      4088 7378 4085 7380 4081 7379 4082 7380
      4081 7392

$$

REYNOLDS
000 
WWUS51 KOKX 041946
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
346 PM EDT THU AUG 4 2005

NYC005-041956-
/O.EXP.KOKX.SV.W.0041.000000T0000Z-050804T1945Z/
BRONX NY-
346 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR BRONX COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 345 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE EARLIER WARNING HAS MOVED OUT OF 
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

$$

REYNOLDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:43 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 10:43 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1043 AM EDT THU AUG 4 2005

.NEAR TERM (THIS AFTERNOON)...
WEAK BACKDOOR FRONT SOMEWHERE SW OF CWA THIS AM...BUT NOT ALL THAT
NOTICABLE IN TERMS OF T/TDS...ONLY A WEAK WIND SHIFT.  EXPECT THE
LOW LEVEL E-NE WINDS TO GET MIXED OUT AS TEMPS CLIMB INTO M-U80S IN
NEXT COUPLE OF HOURS.  RETURN FLOW WOULD NORMALLY SEND TDS CLIMBING
AS WELL...BUT AS HAS BEEN THE CASE RECENTLY...MIXING LIKELY TO GET
THE BEST OF THE HIGHER TDS.  THUS...HEAT INDICES WILL BE BORERLINE
AT BEST FOR THE NYC HEAT ADVISORY BUT WILL LEAVE ADVISORY UP FOR
NOW...COULD STILL SEE BRIEF PERIOD RIGHT AROUND 100F HI.

CONVECTIVE CHANCES FOR THIS AFTERNOON MINIMAL GIVEN ABOVE
DISCUSSION...T/TD SPREADS QUITE LARGE (ESPECIALLY WITH MIXING
EXPECTED THIS AFTERNOON).  MODIFYING SOUNDINGS TO L-M90S/L70S WOULD
PROBABLY BE ENOUGH TO GET SOMTHING STARTED.  HOWEVER...WITH LACK ON
CONFIDENCE ON TDS REACHING THOSE LEVELS...WILL TAKE OUT PREVIOUS 20
POP.  CANT RULE OUT ISOLATED TS...BUT COVERAGE-WISE...PROBABLY NOT
WORTHY OF EVEN A 20 POP BUT WILL LEAVE IN NW TO FIT IN BETTER WITH
SURROUNDING WFOS.
&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
HIGH AMPLITUDE RIDGE AXIS WORKS ACROSS THE NORTHEAST TONIGHT...
ALLOWING NEXT UPPER TROUGH TO SWING INTO THE NE FOR FRIDAY. HIGH
PRESSURE STRENGTHENS TO THE SE OF THE REGION...WITH WARM FRONT
WORKING NE OF AREA AND WARM SW FLOW RETURNING OVER ENTIRE REGION.

TEMPS ON FRIDAY WILL ONCE AGAIN ROCKET WELL INTO THE 90S ACROSS MOST
OF THE AREA WITH SW-W FLOW...MIXING TO 800 HPA...AND ADJUSTED 850
HPA TEMPS OF BETWEEN 20 AND 21C. MAY NEED TO ISSUE HEAT ADVISORY FOR
CITY ON FRIDAY AS DRIER AIR WILL LAG BEHIND COLD FRONT. THIS WILL BE
DEPENDENT ON FRONTAL PASSAGE TIMING...BUT WITH TEMPS PROGGED INTO
THE MID TO UPPER 90S AND MOISTURE POOLING AHEAD OF THE FRONT HEAT
INDICES MAY RISE TO AROUND 100 ONCE AGAIN.

MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING AND STRENGTH OF
SURFACE COLD FRONT APPROACHING FROM THE WEST TONIGHT...INTO WESTERN
ZONES FRIDAY AFTERNOON...AND THEN WORKING EAST OF THE REGION BY
FRIDAY NIGHT. UPPER SUPPORT REMAINS WELL TO THE NORTH WITH THIS
FRONT...BUT WITH MARGINAL INSTABILITY...MOISTURE POOLING TO AROUND
2 PWATS...AND LOW-LEVEL CONVERGENCE ALONG/AHEAD OF THE FRONT WILL
CONTINUE THREAT OF SCATTERED CONVECTION FROM MIDDAY FRIDAY THROUGH
AROUND MIDNIGHT. THREAT OF ORGANIZED STRONG/SEVERE STORMS LOOKS POOR
WITH WEAK DEEP LAYER SHEAR AND LACK OF MID/UPPER SUPPORT.

UPPER TROUGH PIVOTS NE INTO SE CANADA FRIDAY NIGHT INTO SATURDAY
WITH GENERALLY WESTERLY UPPER FLOW OVER THE REGION. AT THE
SURFACE...THE COLD FRONT WORKS SOUTH OF THE REGION FRIDAY NIGHT WITH
MODIFIED CANADIAN HIGH PRESSURE BUILDING INTO THE REGION FOR
SATURDAY. THIS WILL PROVIDE FAIR AND DRY WEATHER WITH A NOTICEABLY
COOLER AND DRIER AIR AIRMASS TO START THE WEEKEND.
&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO MAJOR CHANGES TO EXTENDED.

THE OVERALL PATTERN FEATURES A MEAN TROUGH OVER THE NORTHEAST FOR
THE BEGINNING OF THE PERIOD. THE UPPER FLOW TRANSITIONS BACK TO MORE
OF AN FAST WESTERLY FLOW BY SUN...AND WE/LL REMAIN ON THE SOUTHERN
EDGE OF THE NORTHERN BRANCH. THIS IS WHERE THE MREF MEMBERS BEGIN
DIVERGING...HOWEVER MOST OF THEM GRADUALLY DEVELOP A BROAD TROUGH
OVER THE NORTHEASTERN PART OF THE COUNTRY BY WED. AT THE SFC...OLD
FRONTAL BOUNDARY STALLS OUT THROUGH THE MID ATLANTIC REGION ON SAT
AND EVENTUALLY DISSIPATES ON SUN. HIGH PRES BUILDS INTO THE
NORTHEAST DOMINATING THROUGH THE REMAINDER OF THE FORECAST
PERIOD..WITH JUST THE CHANCE OF DIURNAL CONVECTION FROM MONDAY ON.
TEMPS WILL MODERATE BACK TO SEASONABLE LEVELS SUN...WITH A GRADUAL
INCREASE IN HEAT AND HUMIDITY AS THE WEEK PROGRESSES.
&&

.MARINE...
RELATIVELY TRANQUIL WIND AND SEA CONDS WILL REMAIN OVER THE WATERS
FOR MOST OF THE FORECAST PERIOD DUE TO A WEAK PRESSURE PATTERN
OVERHEAD. HOWEVER...THE PRESSURE GRADIENT DOES TIGHTEN OVER THE
WATERS LATER THURS NITE THRU FRI EVENING AS A COLD FRONT APPROACHES
THEN CROSSES THE WATERS. WE COULD SEE SEAS AND WINDS ON THE OCEAN
APPROACH SCA CRITERIA ON FRIDAY AS A RESULT. FOR NOW WILL DO WITHOUT
ANY HEADLINES SINCE THIS WILL BE A MARGINAL EVENT.
&&

.AVIATION...
VFR CONDS EXPECTED THRU THIS EVENING.
&&

.CLIMATE...
RECORDS SEEM A BIT OUT OF REACH TODAY WITH AN ONSHORE COMPONENT TO
FLOW.  RECORD HIGH TEMPERATURES FOR AUGUST 4 ARE AS FOLLOWS:

EWR - 100  (1993)
LGA - 96   (1995)
NYC - 100  (1944)
ISP - 91   (1989)
JFK - 93   (1995)
&&

.HYDROLOGY...
NEXT CHANCE OF MEASURABLE RAINFALL FRIDAY AFT/EVE. GENERALLY AROUND
0.10 RAINFALL EXPECTED...BUT WITH JUICIER AIRMASS...LOCALLY HIGHER
AMOUNTS IN CONVECTION QUITE LIKELY.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY FOR NYC BOROUGHS...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

SHORT TERM:  SR/BC
LONG TERM:  JST
Hazardous weather outlook, Aug 4, 3:30 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT THU AUG 4 2005

NYZ072>076-050900-
BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-
330 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE FIVE BOROUGHS OF NYC FOR THIS
AFTERNOON AND EVENING. THE COMBINATION OF HIGH TEMPERATURES IN THE
MID 90S AND INCREASED HUMIDITY WILL HAVE HEAT INDICES RISING TO
AROUND 100 DEGREES.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS MORNING AND AFTERNOON.
STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HIGH
HUMIDITY ON FRIDAY MAY HAVE HEAT INDICES RISING TO AROUND
100 DEGREES ONCE AGAIN. STAY TUNED FOR THE LATEST UPDATES.

SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND EVENING WITH A
COLD FRONTAL PASSAGE. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE
THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG/SEVERE THUNDERSTORM
REPORTS.

CTZ005>012-NJZ002>006-011-NYZ067>071-077>081-050900-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ-
330 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND INCREASED
HUMIDITY WILL HAVE HEAT INDICES RISING TO AROUND 100 DEGREES ACROSS
PORTIONS OF NORTHEAST NEW JERSEY...THE LOWER HUDSON VALLEY...AND
POSSIBLY INTERIOR SOUTHERN CONNECTICUT.

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. STRONG WIND GUSTS AND
HEAVY DOWNPOURS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THE COMBINATION OF HIGH TEMPERATURES WELL INTO THE 90S AND HIGH
HUMIDITY ON FRIDAY MAY HAVE SOME HEAT INDICES RISING TO AROUND
100 DEGREES ONCE AGAIN.

SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND NIGHT WITH A
COLD FRONTAL PASSAGE. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE
THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG/SEVERE THUNDERSTORM
REPORTS.

ANZ330-335-338-350-353-355-050900-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
330 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. STRONG WIND GUSTS...HEAVY
DOWNPOURS...AND LOCALLY ROUGH SEAS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND NIGHT WITH A
COLD FRONTAL PASSAGE. STRONG WIND GUSTS...HEAVY
DOWNPOURS...AND LOCALLY ROUGH SEAS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT NEEDED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:15 AM EDTSpecial Marine WarningOKX30 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.